My dad today had his 2nd cycle of post op FLOT. He was unsure at the beginning whether to do any of the post op chemo, but his oncologist reduced the dosage by 25% so he decided to do it. He was almost certain that he was going to stop after this second cycle but the nurses at the unit seem to be encouraging him to carry on and do the next 2 cycles.
Dad's main problem is his feet (cold and tingling) and he's worried about losing his taste buds again (this really affected him pre op). However the nurse has spoken to his oncologist and have agreed to reduce the dosage again to 50%. They seem keen for dad to try and do all 4 cycles. I'm not too certain, but if dad feels he can cope better on a reduced dose, then I guess it might be ok. Obviously want dad to have the best chance possible of the cancer not coming back but just wondered if anyone else had their chemo reduced like this? I suppose it's good they can tailor it to suit dad more. Just don't want him to suffer through side effects. It's dad's choice ultimately, but will just see how the next few days go.
Hi ..Slightly different scenario but my husband had his 3rd and 4th pre op chemotherapy tweaked as his body started to show signs of strain and he struggled to cope with the side effects ..Despite the tweaking it still worked extremely well in reducing the bulk of the OC tumour and the side affects were certainly less severe …Post surgery he completed two adjuvant chemo cycles before it was stopped due to an adverse reaction and a subsequent lung infection …
I can’t say we have any regrets about him not completing the four adjuvant chemo cycles as we truly think his long term recovery and quality of life would’ve been compromised if he’d carried on ..After everything that was thrown at the OC it would be very bad luck if there was a recurrence so we don’t worry about it ..our mindset is ‘we’ll deal with that if it happens’ My husband has been left with both chemo and surgical related issues but I don’t think every body can walk away from such an aggressive process and be the same person as they were before . We work around his issues and we’re finding as time passes we are becoming accustomed to our new normal .
Your Dad will know his limits ..Any decision he makes regarding his adjuvant chemo will be honoured by his medical team whether they agree or not …It’s their job to consider long term recovery too .
Wishing him well in this final stage and hope all goes well in his long term recovery ️
regards J .x
Thanks for posting this. I am off to see my oncologist tomorrow about post op chemo. I am dreading it. The side effects first time we bad enough. I'm really struggling with eating right now after surgery and can't imagine adding chemo side effects as well. I had the tingling and bad taste as well as other bits like feeling sick etc. I might ask about a lower dose too.
Thanks for sharing JPM. It's something you have to weigh up along the way. It's certainly the long term recovery that I think about for dad. He still wants to enjoy a decent quality of life and I know the longer the chemo goes on, the longer some side effects might last. However, a reduction might help with that.
You're right that this whole process changes your outlook and affects you physically and mentally. I can see that in dad and it's hard. He's set a goal of trying to get back on the golf course by March, which I think is realistic and hopefully he'll get there.
I wish you and your husband well on your continued journey and thank you for kind words. X
Yes, I would definitely ask your oncologist about a reduction. I know when dad had his meeting with the Dr, that he was the one who suggested it to dad, based on what he told him about previous side effects.
He also said that the nerve damage is something they keep an eye on (which dad has found to get a bit worse each time with fingers and feet) The worry is that it can end up being permanent the longer the treatment goes on(something we want to avoid!)
Dad similarly has problems with eating like you mention. There's no easy way round that one but I'm just trying to support and encourage where I can and hope that it will come more naturally in time. The jej is helping massively with that at the moment.
Anyway, sending you much positivity and strength Geo. Keep going. Have the chat with your oncologist and do post how you're getting on x
Hi I was in exactly the same position as your dad. I was told that the post opp chemo was going to be worse than the pre opp chemo. And it was!! I had the first one and it hit me hard. So after speaking with my oncologist he reduced the next one down 25%. It was still tough. So number 3 was reduced down to 50%. Still very hard. So after much soul searching I decided not to have the fourth one. And of course you’re thinking what if that last one killed the remaining live cancer cells?
but I’m still here over 4 years later.
Good to hear your very positive story Robert. I've said to dad on many occasions that it has to be his choice. He'll know when he's had enough (which I think he will soon) . He's due to have cycle 3 next week (again at 50% dosage) but already he's feeling changes to his taste which he struggled with the first time. I can't honestly see dad going to a 4th cycle and I'd probably prefer he didn't. But again I'll supoort what he decides. I'll just be glad when he gets to ring the bell.
I was treated over 5 years ago FLOT --> Surgery --> FLOT and I found the chemo much more painful than my surgery. My 4th cycle post surgery was reduced 25%. I was told only 40% of patients can complete the pre and post FLOT cycles. I had CIN (Chemo Induced Neuropathy) in my left hand and right foot. permanent tingling and very little feeling. It recovered in my foot, and I only have tingling in my foot now if it gets very cold. Unfortunately the nerve damage to my left index finger and thumb is permanent. I lost my hair (again) on my post surgery FLOT and all sensation of taste. My hair has grown back and I can now taste food albeit somewhat differently than pre-chemo. As you say it's your dad's choice, but I'm living proof that the treatment can be successful.